Terry is happy to provide his opinion on diet and nutrition, supplements and lifestyle choices. This information is for educational purposes only. It is not meant to replace the advice of your physician and is not to be considered medical advice, diagnosis or treatment. Should you have any concerns please contact your physician directly.
Q. Dear Terry, “Can I take curcumin with the prescription blood thinner Coumadin? I can’t get a straight answer from anyone. Help!” — Barbara C., Naples, FL
A. Dear Barbara, Coumadin (warfarin) interacts with many natural products, vitamins, foods and other medications. Partly this is because the therapeutic range for the dose is very narrow—too little, and it doesn’t perform its clot prevention duties; too much, and one can have dangerous, excessive bleeding. Therefore, physicians are quite concerned—rightfully so—with keeping the amount of Coumadin in the blood stream at just the right amount, and anything that would increase or decrease Coumadin’s effectiveness needs to be addressed.
I have never seen any research that indicates curcumin has blood thinning properties. I contacted one of my colleagues, Dr. Ajay Goel, Chairman of the Gastrointestinal Research Center at Baylor. Based on his comprehensive research involving curcumin, he confirms that curcumin is not a blood thinner and, therefore, would not interfere with Coumadin. However, because dosage levels are so important when taking Coumadin, we always recommend you discuss use of any dietary supplement with your health care practitioner.
Terry . . . Naturally